Copy
UCSD eConsult Newsletter
Vol. 2, No. 12
May 2016























 









































 



 













































































 



 






































 

So many choices!

Over the past two years, there has been a steady increase in the number of eConsults. Starting with a single specialty in June 2014, the Project has grown to include sixteen medical and surgical specialties. Last month, for the first time in the Project's history, over 100 eConsults were completed. Choosing a mere 2-3 Exemplary eConsults from the myriad responses is proving difficult!

This month's Newsletter includes a new feature.
Pearls will highlight helpful tidbits gleaned from the treasure trove of completed eConsults.

Enjoy this month's Exemplary eConsults and Pearls!

*****************************************************
Exemplary eConsult:
Allergy


PCP 'My Clinical Question':
I am requesting an eConsult from Allergy for my 21yo male patient with blood tests positive for immunity to herpes types 1 and 2.

The patient is a 21yo male with developmental delay and no sexual contact exposures. He receives IVIG 75g q21 days for myasthenia gravis. Recent blood testing was positive for Herpes Simplex 1 and 2 IgG. He has had cellulitis of his lip and occasional ulceration and stomatitis, but no crop of classic vesicles have ever been noted. It has proven difficult to swab/culture the lip sores for verification. Could the blood tests represent  false positive results?
____________________

eConsultant
Marc Riedl, MD, MS
Clinical Director
US HAEA Angioedema Center at UCSD

 

I reviewed the clinical history and lab results for the patient. The positive HSV-1 and HSV-2 antibody titer results are almost certainly caused by the IVIG therapy.  Recent published data demonstrates that therapeutic immunoglobulin products contain sufficient HSV antibody levels to convert diagnostic HSV-1 and -2 antibody assays to "positive", even at product dilutions of 1:50.  Given the relatively high dose treatment in this case, I would expect to see conversion of this antibody titer to positive simply from the IVIG infusions.  It would still be advisable to swab and culture/PCR any suspicious lesions, but the antibody testing can only be regarded as "noise" and uninterpretable in the setting of IVIG treatment. 

Thank you for the eConsult.

*********************************************************
Statin Intolerance App -  a free app, from the American College of Cardiology, helps guide management and treatment of patients who report muscle aches while on statin therapy.
-- from an eConsult by Anna Narezkina, MD,
 Division of Cardiology

 
********************************************
Exemplary eConsult:
Endocrinology


PCP 'My Clinical Question':
I am requesting an eConsult from Endocrinology for my 54 year old female patient with hypothyroidism on Armour thyroid replacement.

The patient is on Armour thyroid 90 mg daily. She is asymptomatic, but TSH is 0.09. What dose adjustment is appropriate? In general, how is Armour thyroid adjusted?

[click on image to enlarge]

____________________

eConsultant
Tricia Santos Cavaiola, MD
Assistant Professor of Medicine
Division of Endocrinology

54 yo post-menopausal female with hypothyroidism treated with Armour thyroid.  Per chart review, she has wide fluctuations in TSH.  She is currently on Armour thyroid 90mg daily. It appears she used to be managed on Levoxyl, but was switched to Amour 90mg in 2014.
 
Armour thyroid is a form of desiccated thyroid hormone (usually from porcine thyroid) and contains both T4 and T3.  In general, we do not recommend the use of desiccated thyroid hormone.  T3 is not recommended due to wide fluctuations in serum levels (rapid absorption and short serum half life) which can be dangerous from a cardiovascular standpoint and difficult to assess from a laboratory standpoint.   Additionally, the ratio of T4:T3 can vary from preparation to preparation, making it difficult to dose.  That being said, if patients have a normal TSH on a stable dose of desiccated thyroid hormone, I will continue the medication on occasion.  In this case, I would recommend only following TSH as FT4 and TT3 can vary widely based on their relative proportions and TSH is the best indicator of whether the dose is appropriate. Her current labs suggest that her dose of thyroid hormone replacement is too high.  Monitoring a FT4 is misleading is this case as the T3 dose is probably too high for her and suppressing her TSH despite a low FT4. 
 
1 grain of desiccated thyroid extract is approximately 60mg, which is equivalent to approximately 100mcg of levothyroxine.  This patient is taking 90mg, which is roughly equivalent to 150mcg of Synthroid.  I would recommend discussing the risks and benefits of Armour thyroid versus levothyroxine with the patient and suggesting switch to levothyroxine. Her full, weight-based replacement dose of levothyroxine is 93mcg.  Therefore, I would recommend decreasing her dose significantly to 100mcg with repeat TSH in 7-8 weeks with adjustment of her dose as needed.
 
If the patient insists on taking Armour, and you feel there is no significant risk of T3-containing preparation (i.e. cardiovascular), then I would recommend continuing Armour thyroid with the caveat that TSH will be used to guide dosage.  I would decrease her dose to 60mg daily and repeat labs in 7-8 weeks. If her TSH continues to have wide fluctuations with dose adjustment of Armour, then this is good reason to switch to levothyroxine in the future.

Thank you for the eConsult.

*********************************************************
For patients in need of a colonoscopy but without family/friends to drive them home afterwards, transportation can be arranged using FACT (Facilitating Access to Coordinated Transportation) within 24 hours of procedure.  Phone number:  888-924-3228.  This is a van service that can safely take patients home after a procedure with moderate sedation. 
-- from an eConsult by Denise Kalmaz, MD,
 Division of Gastroenterology
 
********************************************
Exemplary eConsult: Dermatology

PCP 'My Clinical Question': 
I I am requesting an eConsult from Dermatology for my 61 year old year-old male patient with a nail condition.

Part of body: on  R and L 4th fingernails  
First noticed: 2 months ago
Changes since include: minor pain

What is the cause of the discoloration of the sides of his two fingernails and is there a treatment for it?  No other nail (finger or toe) involved.

[click on image to enlarge]


____________________

eConsultant
Daniel Synkowski, MD
Associate Clinical Professor
Department of Dermatology


Images closely reviewed.
Diagnosis favored: Pseudomonas nail infection, not onychomycosis.
Suggested treatments: soak nail in white distilled vinegar in a shot glass for  5 to 10 minutes a day until clear. 


Thank you for the eConsult.

*********************************************************
Questions about ordering an eConsult?
View the Monthly eConsultant Rotation Schedule
Access prior newsletters
 
 
Comments? Suggestions?
Contact Us!

eConsults@ucsd.edu
Available eConsults:
Allergy, Cardiology, Dermatology, Endocrinology, Gastroenterology, Hematology, Hepatology, Neurology, Orthopedics, Pain Medicine, Psychiatry, Pulmonary, Renal, Rheumatology, Sleep Medicine, Urology
Coming soon: HIV Medicine and Otolaryngology